Alert archive / Arizona / Dust Storm Warnings in 2017
Dust Storm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Jul 15, 2017, 5:23 PM MST for Pinal County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2017, 5:23 PM MST (00:23 UTC)
- Expired
- Jul 15, 2017, 6:46 PM MST
- In force
- 83 min
- Issued by
- NWS Tucson, AZ
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WWUS75 KTWC 160023 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 523 PM MST Sat Jul 15 2017 AZZ506-160130- /O.CAN.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/ Southeast Pinal County- 523 PM MST Sat Jul 15 2017 ...BLOWING DUST ADVISORY IS CANCELLED... The National Weather Service in Tucson has cancelled the Blowing Dust Advisory. Storms have moved east and blowing dust is no longer a threat. $$ AZZ505-160300- /O.NEW.KTWC.DS.W.0002.170716T0023Z-170716T0200Z/ /O.CON.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/ South Central Pinal County- Including the city of Picacho Peak State Park 523 PM MST Sat Jul 15 2017 ...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Tucson has issued a Dust Storm Warning, which is in effect until 7 PM MST this evening. * IMPACTS...Blowing dust can restrict visibilities to near zero posing a significant hazard to motorists. In addition...strong and gusty winds will likely suspend dust into the air that people and animals breathe. Individuals with heart disease and respiratory sensitivities may want to reduce their level of exertion to limit the dust they breathe into their lungs... especially if they are near dust-prone locations. Those most at risk may feel better of they avoid outside exercise today... Keeping windows and doors closed to help reduce exposure. * TIMING...Dust Storm Warning until 7 pm. Blowing Dust Advisory until 8 pm. * WINDS...Easterly winds between 30 and 40 mph * VISIBILITY...Dropping to near zero, especially along Interstate 10 northwest of Tucson. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dust Storm Warning means severely limited visibilities are expected with blowing dust. Blowing dust can quickly reduce visibility...causing accidents that may involve chain collisions and multiple pileups. If dense dust is observed blowing across or approaching a roadway...pull your vehicle off the pavement as far as possible to stop. Turn off the lights...Set the emergency brake...and take your foot off of the brake pedal to ensure brake lights are not illuminated. Persons with respiratory problems should stay indoors until the storm passes. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for later statements concerning this dust storm. && $$ AZZ502-504-160300- /O.CON.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/ Tohono O'Odham Nation-Tucson Metro Area- Including the city of Sells 523 PM MST Sat Jul 15 2017 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * IMPACTS...Blowing dust can restrict visibilities below a mile posing a significant hazard to motorists. In addition...strong and gusty winds will likely suspend dust into the air that people and animals breathe. Individuals with heart disease and respiratory sensitivities may want to reduce their level of exertion to limit the dust they breathe into their lungs... especially if they are near dust-prone locations. Those most at risk may feel better of they avoid outside exercise today... Keeping windows and doors closed to help reduce exposure. * TIMING...Until 8 pm * WINDS...Easterly winds between 30 and 40 mph * VISIBILITY...Dropping to below 1 mile * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
823 WWUS75 KTWC 160146 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 646 PM MST Sat Jul 15 2017 AZZ505-160300- /O.CAN.KTWC.DS.W.0002.000000T0000Z-170716T0200Z/ /O.CAN.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/ South Central Pinal County- 646 PM MST Sat Jul 15 2017 ...DUST STORM WARNING IS CANCELLED... ...BLOWING DUST ADVISORY IS CANCELLED... The National Weather Service in Tucson has cancelled the Dust Storm Warning. The Blowing Dust Advisory has been cancelled. Storms have moved out of the area and the threat of widespread blowing dust has ended. $$ AZZ504-160300- /O.CAN.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/ Tucson Metro Area- 646 PM MST Sat Jul 15 2017 ...BLOWING DUST ADVISORY IS CANCELLED... The National Weather Service in Tucson has cancelled the Blowing Dust Advisory. Storms have moved out of the area and the threat of widespread blowing dust has ended. $$ AZZ501-160600- /O.EXB.KTWC.DU.Y.0023.000000T0000Z-170716T0600Z/ Western Pima County- Including the cities of Ajo and Organ Pipe Cactus N.M. 646 PM MST Sat Jul 15 2017 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... The National Weather Service in Tucson has issued a Blowing Dust Advisory, which is in effect until 11 PM MST this evening. * IMPACTS...Blowing dust can restrict visibilities below a mile posing a significant hazard to motorists. In addition...strong and gusty winds will likely suspend dust into the air that people and animals breathe. Individuals with heart disease and respiratory sensitivities may want to reduce their level of exertion to limit the dust they breathe into their lungs... especially if they are near dust-prone locations. Those most at risk may feel better of they avoid outside exercise today... Keeping windows and doors closed to help reduce exposure. * TIMING...Until 11 pm * WINDS...Easterly winds between 30 and 40 mph * VISIBILITY...Dropping to below 1 mile * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. && $$ AZZ502-160600- /O.EXT.KTWC.DU.Y.0023.000000T0000Z-170716T0600Z/ Tohono O'Odham Nation- Including the city of Sells 646 PM MST Sat Jul 15 2017 ...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS EVENING... * IMPACTS...Blowing dust can restrict visibilities below a mile posing a significant hazard to motorists. In addition...strong and gusty winds will likely suspend dust into the air that people and animals breathe. Individuals with heart disease and respiratory sensitivities may want to reduce their level of exertion to limit the dust they breathe into their lungs... especially if they are near dust-prone locations. Those most at risk may feel better of they avoid outside exercise today... Keeping windows and doors closed to help reduce exposure. * TIMING...Until 11 pm * WINDS...Easterly winds between 30 and 40 mph * VISIBILITY...Dropping to below 1 mile * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 15, 2:39 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 15, 2:39 PM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 239 PM MST Sat Jul 15 2017 .SYNOPSIS...A solid monsoon pattern remains in place with a chance of mainly afternoon and evening thunderstorms into the coming week. The stronger thunderstorms will produce locally heavy rainfall and strong winds. && .DISCUSSION...Still looking at a similar situation to 24 hours ago. The 12Z KTWC sounding showed very favorable conditions for thunderstorms with wet microburst potential. Precipitable water 1.72 inches (probably around 1.55 to 1.6 now), Surface based CAPE 1500 and plenty of conditional instability. After relatively easy initial development across the Mogollon Rim and isolated coverage elsewhere, prime-time for most of the rest of the area is still expected to be between 3PM and 11PM. Tucson Metro after 4 or 5PM. Strong outflows with organized thunderstorm complex potential in the early to mid evening over Pima, Pinal and Santa Cruz counties. Scattered showers and isolated thunderstorms will continue into the early morning hours under remnant circulation and debris cloud. Beyond tonight, we remain in a favorable pattern for additional thunderstorm development with a long fetch of deep moisture. High pressure generally centered north to northeast of the area will keep us open to easterly wave and inverted trough activity the first half of the week. A weak inverted trough remains immediately upstream in Chihuahua and southern New Mexico with that feature slowly rotating into our area over the next 48 hours. That should keep us busy, and keep enough of a flow to reset the atmosphere most days. We'll pick up a southerly component to our flow later in the new week but still nothing from the westerlies as the ridge shifts a little east. Thunderstorm chances will continue for our portion of the state through the week. && .AVIATION...Valid thru 17/06Z. Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the periods for the greatest coverage during the afternoon and evening hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR conditions with surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Plenty of moisture for scattered mainly afternoon and evening thunderstorms through at least the middle of next week. The stronger thunderstorms will produce locally heavy rainfall and gusty winds. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Daytime temperatures will be at least a few degrees below seasonal normals during the upcoming week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 15, 2:42 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND GST 1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/15/2017 M66 MPH COCHISE AZ ASOS
KDUG REPORTED 57KTS AT 2107Z
&&
EVENT NUMBER TWC1700017
RHSpecial weather statement, Jul 15, 3:19 PM MST, 2 hours 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 319 PM MST SAT JUL 15 2017 AZZ503-152300- Upper Santa Cruz River and Altar Valleys including Nogales- 319 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY UNTIL 400 PM MST... At 318 PM MST, Doppler radar was tracking a strong thunderstorm near Rio Rico, or 9 miles northwest of Nogales, moving southwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tumacacori-Carmen, Pena Blanca Lake and Rio Rico. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall may also occur with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3159 11110 3146 11092 3133 11106 3140 11127 TIME...MOT...LOC 2218Z 039DEG 18KT 3146 11105
Special weather statement, Jul 15, 3:41 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SAT JUL 15 2017
AZZ505-506-152345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
341 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...
At 339 PM MST, Doppler radar was tracking an are of strong
thunderstorms just northeast of Kearny, and near Hayden, moving
southwest at 25 mph.
Half inch hail and winds in excess of 45 mph and blowing dust will
be possible with this storm, followed by locally heavy rain.
Locations impacted include...
Hayden, Winkelman, Kearny, Kelvin and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3299 11079 3299 11077 3302 11074 3288 11065
3269 11116 3297 11134 3325 11095
TIME...MOT...LOC 2239Z 061DEG 22KT 3304 11089
MeyerSpecial weather statement, Jul 15, 4:03 PM MST, 1 hour 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 403 PM MST SAT JUL 15 2017 AZZ502-503-515-152345- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak- 403 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 401 PM MST, Doppler radar was tracking a strong thunderstorm near Newfield and San Miguel, or about 24 miles south of Sells, moving southwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Newfields, San Miguel and Choulic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3161 11193 3175 11166 3168 11146 3152 11165 TIME...MOT...LOC 2301Z 051DEG 14KT 3158 11176 Meyer
Special weather statement, Jul 15, 4:43 PM MST, 40 minutes before
Special Weather Statement National Weather Service Tucson AZ 443 PM MST SAT JUL 15 2017 AZZ505-506-160030- Southeast Pinal County including Kearny/Mammoth/Oracle-South Central Pinal County including Eloy/Picacho Peak State Park- 443 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL 530 PM MST... At 442 PM MST, Doppler radar was tracking a strong thunderstorm northwest of Oracle Junction, or 13 miles north of Oro Valley, moving west at 20 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. This storm will remain over mainly remote areas of south central Pinal County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3275 11101 3254 11093 3251 11127 3261 11135 TIME...MOT...LOC 2342Z 076DEG 16KT 3261 11105
Special weather statement, Jul 15, 4:52 PM MST, 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 452 PM MST SAT JUL 15 2017 AZZ505-160030- South Central Pinal County including Eloy/Picacho Peak State Park- 452 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 530 PM MST... At 451 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Boyce Thompson Arboretum to 19 miles west of Oracle. Movement was southwest at 20 mph. Winds in excess of 45 mph and blowing dust will be possible with these storms. Locations impacted include... Cactus Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3272 11107 3261 11135 3289 11147 3314 11110 TIME...MOT...LOC 2351Z 063DEG 18KT 3313 11114 3272 11110
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 56 min |
| Jul 15, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Jul 15, 5:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 15, 6:40 PM MST | Areal Flood Advisory | TWC | Pima | 110 min |
| Jul 15, 8:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 9:03 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 15, 10:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 15, 10:53 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 112 min |
| Jul 16, 12:01 AM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 16, 2:48 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 48 hr |
| Jul 16, 1:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Jul 16, 1:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 61 min |
| Jul 16, 2:14 PM MST | Special Weather Statement | TWC | Graham | 61 min |
| Jul 16, 2:17 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Jul 16, 3:03 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 117 min |
| Jul 16, 3:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 62 min |
| Jul 16, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 16, 4:07 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 4 hr |
| Jul 16, 4:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 16, 4:37 PM MST | Special Weather Statement | TWC | 53 min |
Nearby
Dust Storm Warnings in Arizona, 2017Every dust storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.